Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 342, NWS Sioux Falls, SD

July 12, 2004Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 5:57 AM CDT for Beadle County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 5:57 AM CDT (10:57 UTC)
Expired
Jul 12, 2004, 6:45 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2835 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 121057
SVRFSD
SDC005-121145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 645 AM CDT

* AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VIRGIL...OR ABOUT 14 MILES SOUTHWEST OF
  HURON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIRGIL AROUND 605 AM CDT
  HURON AROUND 615 AM CDT
  CAVOUR AROUND 630 AM CDT
  YALE AROUND 635 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4446 9856 4422 9860 4421 9786 4445 9786

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 3:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT MON JUL 12 2004

.DISCUSSION...
CRNT ROUND OF CONVECTION RAPIDLY WANING ALONG THE I 29 CORRIDOR...BUT
WITH MORE MOVG INTO THE NWRN CWA. THE FIRST ROUND OF CONVECTION WAS
CAUSED BY STRONG H7 CONVERGENCE AND THTE RIDGING OVR CNTRL AND E
CNTRL SD...BUT AS IT ENCOUNTERS THE MEAGER LOW LVL JET AND THTE ADV
OVER THE ERN CWA...IT IS NOT MAINTAINING WHATSOEVER. JUST BEHIND MID
LVL S/W RIDGE RIDER MOVG THRU THE AREA ATTN...MORE TS CONTS TO POP
IN N CNTRL SD...NOW EDGING INTO THE NWRN CWA. STRONG MID LVL THTE
CONTS TO SUSTAIN THIS ACTIVITY...COUPLED WITH THE GOOD LOW LVL JET
IN THAT AREA. WITH THE LOW LVL WINDS NOT PICKING UP OVER THE ERN
CWA...AM ALSO EXPECTING THAT ACTIVITY TO DIE OFF AS IT APPROACHES
THE I 29 CORRIDOR. WL WORD ZONES ACCORDINGLY.

SECOND S/W THEN MOVES INTO THE FA LATER THIS AFTN TO THE SOUTH OF
THE PARENT UPPER LOW IN S CNTRL CANADA. EARLY THIS MRNG...HORRIBLY
CAPPED OVR THE SRN CWA WITH H7 AIR APPRCHNG +14C. THE S/W WL BEGIN
TO BREAK DOWN SOME OF THIS AIR AS THE AFTN PROGRESSES AND CERTAINLY
THIS AFTN...TO A MORE TOLERABLE +10 TO +12C AT H7. STRONG
INSTABILITY EXISTS TDAY WITH GOOD DEEP LYR SHEAR FOR THIS TIME OF
YEAR. THEREFORE TS CHCS ARE DEFINITELY WARRANTED LATER TDAY AND TNGT
WITH THE PASSAGE OF THIS S/W. BELIEVE THE BEST CHCS FOR RAIN WL BE
ACRS SW MN WHERE THE COOLEST MID LVL AIR RESIDES. IN ADDN...TENDED
TO FOLLOW THE GFS QPF PATTERN MORE SO THAN THE ETA. ETA BEGINS TO
BREAK DOWN THE CAP AND DVLP LIGHT PCPN DEEP INTO THE CWA ERLY THIS
AFTN...WHICH HISTORICALLY IS WAY TOO FAST FOR THIS CWA FOR THIS TIME
OF YEAR. WITH FCST H85 TEMPS ON THE GFS/ETA...GUIDANCE TEMPS LOOKED
REASONABLE FOR TDAY AND TNGT. JUST WARM AND HUMID.

ON TUESDAY AND WEDNESDAY...SFC ANTICYCLONE BEGINS TO DRAIN DOWN FM
CANADA IN A NW TO SE ORIENTATION...STRONGLY CLIPPING THE NERN CWA.
WL SEE A DECREASE IN DEWPTS. WHAT IS INTERESTING IS THAT BOTH THE
GFS AND ETA CONT TO DVLP LIGHT PCPN IN A BAND WHICH STRETCHES FM
NEAR KSUX TO K9V9 TUE NIGHT AND WED. THIS IS ASSOCIATED WITH A LOW
LVL WIND SHEAR ZONE WRAPPING ARND THE HIGH PRES SYSTEM TO THE
N...AND ACCOMPANIED H85 FRONTOGENESIS. DEEP LYR MSTR IS MISSING WITH
THIS...SO DID NOT WANT TO GO ANY MORE THAN JUST CHC POPS ATTM. AS
MENTIONED...THE PCPN CHCS LINGER EVEN INTO WED AFTN OVER THE SRN
CWA. BUT AFTER WED MRNG...THE BEST FRONTOGENESIS WEAKENS SO DID NOT
WANT TO EXTEND THE PCPN PAST WED MRNG. H85 TEMPS COOL OFF IN THE TUE
NIGHT THRU WED NIGHT TIMEFRAME...SO HIGHS AND LOWS WILL BE PROBABLY
JUST ON THE COOL SIDE OF NORMAL.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
MJF
Hazardous weather outlook, Jul 12, 5:14 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT MON JUL 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
514 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS
AFTERNOON AND THROUGH MIDNIGHT ACROSS THE AREA. AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A BROOKINGS SOUTH DAKOTA TO WORTHINGTON
MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:34 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld26 min
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld31 min
Jul 12, 12:17 AM CDTSevere Thunderstorm WarningFSDSanborn43 min
Jul 12, 12:30 AM CDTSevere Thunderstorm WarningFSDAurora30 min
Jul 12, 12:54 AM CDTSevere Thunderstorm WarningFSDMiner51 min
Jul 12, 2:00 AM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jul 12, 1:17 PM CDTSevere Thunderstorm WarningFSDBrule28 min
Jul 12, 2:26 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Jul 12, 2:58 PM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 12, 3:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Jul 12, 3:35 PM CDTSevere Thunderstorm WarningFSDGregory25 min
Jul 12, 4:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 4:03 PM CDTTornado WarningFSDGregory27 min
Jul 12, 4:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 5:12 PM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 12, 6:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.